Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 445, NWS Norman, OK

June 16, 2001Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 2001, 9:13 PM CDT for Major County, Woodward County, Oklahoma. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 9:13 PM CDT (02:13 UTC)
Expired
Jun 16, 2001, 10:15 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:30 PM CDTHail 0.75Chester, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2952 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 170215
SVROKC

OKC093-153-170315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA
  EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1015 PM CDT

* AT 913 PM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM 
BETWEEN QUINLAN AND THE CIMARRON RIVER...MOVING SOUTHEAST AT 25 MPH.
HAIL TO THE SIZE OF QUARTERS WAS REPORTED FROM THIS STORM AS IT 
PASSED NEAR ALABASTER CAVERNS.

* LOCATIONS IN THE WARNING INCLUDE QUINLAN

IN ADDITION TO LARGE HAIL...THIS STORM WILL PRODUCE WINDS TO 65 MPH 
AND LOCALLY HEAVY RAINFALL. 

LAT...LON 3661 9901 3647 9915 3621 9888 3633 9851

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SAT JUN 16 2001

QUESTIONS PERSIST ON DEVELOPMENT OF CONVECTION LATE THIS AFTERNOON
AND EVENING...MAINLY ACROSS NORTHWEST AND WEST CENTRAL SECTIONS OF
OKLAHOMA. LINE OF TOWERS DEVELOPING ALONG DRYLINE ACROSS SOUTHWEST
KANSAS...INTO EASTERN OKLAHOMA PANHANDLE...DOWN INTO WEST CENTRAL
TEXAS PANHANDLE. FURTHER TO THE SOUTH AND EAST...MESOSCALE
CONFLUENCE/CONVERGENCE AXIS IS HELPING WITH THE DEVELOPMENT OF SOME
ELEVATED TCU ACROSS CENTRAL OKLAHOMA. DO NOT THINK ANYTHING WILL
COME OF MENTIONED TCU FIELD IN CENTRAL PORTIONS OF THE STATE...BUT
WILL MONITOR UNTIL ISSUANCE TIME. BASED ON OBSERVATIONS AND LATEST
ETA-KF...POPS MAY BE REQUIRED ACROSS WEST/NORTHWEST OKLAHOMA FOR
POTENTIAL ACTIVITY NEAR DRYLINE.

AFTER TONIGHT...WILL LEAVE POPS NIL UNTIL WEDNESDAY...WHEN SURFACE
BOUNDARY ACROSS KANSAS BEGINS TO NUDGE CLOSER TO AREA. ALSO...
MID/UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY. THURSDAY THRU
SATURDAY...PATTERN BECOMES FAVORABLE FOR HIGH PLAINS/LEE SLOPE
CONVECTION TO DEVELOP INTO CONVECTIVE COMPLEX AND TRAVEL INTO
WESTERN/CENTRAL PORTIONS OF OKLAHOMA AT NIGHT...LINGERING INTO THE
NEXT MORNING ACROSS THE SOUTH. FRONTAL BOUNDARY STILL EXPECTED TO
MOVE INTO AND ACROSS THE AREA WEDNESDAY AND THURSDANY...TEMPS AOB
SEASONAL NORMS ACROSS MUCH OF THE AREA FOR A FEW DAYS.

FCSTID = 11
OKC   69  93  70  94 /   0   0   0   0
HBR   69  96  70  97 /  20   0   0   0
SPS   70  96  70  97 /   0   0   0   0
GAG   68  96  69  97 /  30   0   0   0
PNC   69  95  70  97 /  10   0   0   0
DUA   67  93  70  94 /   0   0   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 16, 7:28 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    1 WSW PLAINVIEW           OK   .88 INCH HAIL
06/16/01   WOODS                          PUBLIC REPORT

KT
Local storm report, Jun 16, 7:48 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    23 NNW MOORELAND          OK   1.00 INCH HAIL
06/16/01   WOODWARD                       BROKE SOME WINDOWS ON
                                          HOUSE. RPT BY PUBLIC

CW
Local storm report, Jun 16, 7:51 PM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    1 W BURLINGTON            OK   .88 INCH HAIL
06/16/01   ALFALFA                        REPORTED BY COUNTY EM

KT
Local storm report, Jun 16, 8:17 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    17 N MOORELAND            OK   .75 INCH HAIL
06/16/01   WOODWARD                       REPORTED BY PUBLIC
                                          AT ALABASTER CAVERNS
                                          STATE PARK

KT
Local storm report, Jun 16, 8:40 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    0.H5 WSW CHEROKEE          OK   61 MPH WIND GUST
06/16/01   ALFALFA                        RECORDED BY OKLAHOMA
                                          MESONET

KT
Local storm report, Jun 16, 9:07 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    18 NNE MOORELAND          OK   1.00 INCH HAIL
06/16/01   WOODWARD                       PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward63 min
Jun 16, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa35 min
Jun 16, 8:10 PM CDTSevere Thunderstorm WarningOUNWoodward65 min
Jun 16, 9:09 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant51 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningOUNWoods44 min
Jun 16, 10:00 PM CDTSevere Thunderstorm WarningOUNNoble45 min
Jun 16, 10:10 PM CDTSevere Thunderstorm WarningOUNMajor50 min
Jun 16, 10:39 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher66 min
Jun 16, 11:13 PM CDTSevere Thunderstorm WarningOUNGarfield32 min
Jun 16, 11:43 PM CDTSevere Thunderstorm WarningOUNKingfisher47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.